Alert archive / Michigan / Special Weather Statements in 2021
Special Weather Statement, NWS Gaylord, MI
NWS Gaylord, MI issued this special weather statement at Oct 11, 2021, 10:58 PM EDT for Antrim County, Kalkaska County, Missaukee County, Michigan. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 11, 2021, 10:58 PM EDT (02:58 UTC)
- Expired
- Oct 12, 2021, 12:00 AM EDT
- In force
- 62 min
- Issued by
- NWS Gaylord, MI
- Hail
- 0.00 in
- Wind
- 40
Counties Antrim County, MI, Kalkaska County, MI, Missaukee County, MI
The radar
The NCL Michigan radar (KAPX), 45 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.0 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 963 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
125
WWUS83 KAPX 120258
SPSAPX
Special Weather Statement
National Weather Service Gaylord MI
1058 PM EDT Mon Oct 11 2021
MIZ021-026-027-032-033-099-120400-
Grand Traverse MI-Kalkaska MI-Antrim MI-Missaukee MI-Charlevoix MI-
Wexford MI-
1058 PM EDT Mon Oct 11 2021
...Strong thunderstorms will impact portions of northeastern Wexford,
southeastern Grand Traverse, Antrim, Kalkaska, Missaukee and south
central Charlevoix Counties through MIDNIGHT EDT...
At 1057 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Spider Lake to 9 miles north of Farwell.
Movement was north at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
These storms will move through Kalkaska...Williamsburg...
Acme...Torch Lake and other communities in Missaukee...Kalkaska...
and Antrim Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4457 8554 4501 8544 4502 8542 4533 8537
4539 8524 4510 8487 4417 8487 4417 8517
TIME...MOT...LOC 0257Z 173DEG 49KT 4463 8551 4396 8490
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this special weather statement went out at Oct 11, 10:28 PM EDT, 30 minutes earlier.
Area forecast discussion, Oct 11, 10:28 PM EDT, 30 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 1028 PM EDT Mon Oct 11 2021 .UPDATE... Issued at 0858 PM EDT Mon Oct 11 2021 Large area of showers and thunderstorms still headed toward the area overnight. Severe weather has so far been relegated to near the surface low over IL/IN and a report or two from the SW corner of MI. The low is forecast to rotate slowly north, reaching northern Lake Michigan by daybreak. Instability is forecast to increase overnight (00z KAPX showing 1500 J/kg surface-based CAPE) although we lose the daytime energy. Shear is best near the low, so expect severe chances to continue as the low gets closer, mainly after midnight. While the severe chances appear to be low, plenty of low level shear is forecast. So still expect small severe weather chance overnight in the form of damaging winds in bowing segments, especially near Lake Michigan. && .NEAR TERM...(Through Tonight) Issued at 327 PM EDT Mon Oct 11 2021 ...Showers and Scattered Thunderstorms Tonight... High impact weather: Possible severe thunderstorms this evening with damaging wind gusts the biggest threat. Large hail, isolated tornadoes and heavy rainfall are lesser threats. A slow moving cold front and area of low pressure to our southwest are expected to combine to bring an area of showers and scattered thunderstorms across northern Michigan, mainly from early this evening into early tonight. With strong winds aloft, damaging wind gusts will be the primary severe weather threat. Directional wind shear could help spawn an isolated tornado or two, though chances of this occurring are fairly low. Large hail is also a possibility. Lastly, a moist airmass in place across the region could lead to heavy rainfall. The front is expected to pass across the region overnight. Temperatures will remain on the mild side with lows in the low and mid 60s. South southeast winds this evening will shift into the south southwest late tonight behind the front. && .SHORT TERM...(Tuesday through Thursday) Issued at 327 PM EDT Mon Oct 11 2021 High impact weather potential: Thunder possible Tuesday and again Wednesday night. Chances of scattered showers and weaker storms continue through Tuesday as an area of low pressure moves overhead and continues it's slow northeastward trek. There will be a quick break from precipitation late Tuesday night through most of Wednesday as a narrow ridge of high pressure and drier air builds overhead from a large area of surface high pressure centered over the Carolinas. This will not be long lasting as a very strong system for this time of the year develops over the northern Great Plains with the associated warm front keeping northern Michigan cloudy Wednesday and producing the next chances of rain/storms late Wednesday through early Thursday. Thursday should see diminishing cloud cover and precipitation chances throughout the day as a narrow ridge of high of subsidence and drier air move in behind the departing front. Winds diminish in intensity Tuesday and veer more southwesterly as the aforementioned surface low from the Mississippi River Valley moves over northern Lake Michigan. Winds then get a little stronger as the aforementioned warm front associated with the system over the northern Great Plains approaches and moves overhead of the forecast area late Wednesday into Thursday morning...with gusts of only 20- 25mph expected. With this southerly flow above normal temperatures for this time of the year continues...with highs around 70 degrees each day. .LONG TERM...(Thursday night through Monday) Issued at 327 PM EDT Mon Oct 11 2021 High Impact Weather Potential... High impact weather potential: Minimal. Long range models continue to show a very progressive pattern, with systems themselves or tail ends of the systems traversing through the Great Lakes region through Sunday. This will continue to produce chances of showers/storms through Sunday. Beyond this it appears that high pressure and dry air may finally dominate northern Michigan's weather throughout the remainder of the long term period. Temperatures may be normal for this time of the year by the weekend...with daytime highs only reaching into the mid 50s. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1027 PM EDT Mon Oct 11 2021 Showers and embedded thunderstorms will move across the area tonight and into Tuesday. Ceilings will be decreasing overnight leading to IFR conditions by midday Tuesday. Otherwise, gusty southerly winds will continue through the forecast period. && .MARINE... Issued at 327 PM EDT Mon Oct 11 2021 Small craft criteria wind gusts and waves are expected to continue over portions of Lake Huron through Tuesday morning. A slow moving area of low pressure and surface cold front will move across the region tonight bringing an area of showers and scattered thunderstorms. Some storms could become strong to severe, with damaging winds the main threat, although large hail and an isolated waterspout can not be ruled out. Winds will be gusty out of the south southeast, with strongest gusts between 20 and 25 mph. Lighter south southwest winds are then expected by Tuesday afternoon. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...SMALL CRAFT ADVISORY until noon EDT Tuesday for LHZ346-348-349. LM...NONE. LS...NONE. && UPDATE...KF NEAR TERM...AS SHORT TERM...TL LONG TERM...TL AVIATION...KF MARINE...AS
Hazardous weather outlook, Oct 11, 3:41 PM EDT, 7 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 341 PM EDT Mon Oct 11 2021 MIZ016>018-020>036-041-042-086>088-095>099-121945- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 341 PM EDT Mon Oct 11 2021 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...through tonight. Scattered thunderstorms are expected this evening. A few of these storms may reach severe limits with damaging wind gusts the primary severe weather threat. Lesser possible severe weather threats include large hail, an isolated tornado and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms are possible Tuesday and late Wednesday across parts of northern Michigan. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-121945- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 341 PM EDT Mon Oct 11 2021 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...through tonight. Scattered thunderstorms are expected this evening. A few of these storms may reach severe limits with damaging wind gusts the primary severe weather threat. Lesser possible severe weather threats include large hail, an isolated tornado and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms are possible Tuesday and late Wednesday across parts of northern Michigan. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord.
In the hours before
Local storm report, Oct 11, 10:33 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1033 PM EDT MON OCT 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0939 PM TSTM WND GST 1 SW FRANKFORT 44.63N 86.25W
10/11/2021 M42 MPH LMZ346 MI MESONET
MESONET STATION XFLT FRANKFORT LIGHT.
&&
FEFLocal storm report, Oct 11, 10:52 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1052 PM EDT MON OCT 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM TSTM WND GST 3 WNW CADILLAC 44.27N 85.47W
10/11/2021 M51 MPH WEXFORD MI MESONET
RELAYED VIA SPOTTERNETWORK.ORG.
&&
FEFSpecial weather statement, Oct 11, 10:58 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Gaylord MI
1058 PM EDT Mon Oct 11 2021
MIZ021-026-027-032-033-099-120400-
Grand Traverse MI-Kalkaska MI-Antrim MI-Missaukee MI-Charlevoix MI-
Wexford MI-
1058 PM EDT Mon Oct 11 2021
...Strong thunderstorms will impact portions of northeastern Wexford,
southeastern Grand Traverse, Antrim, Kalkaska, Missaukee and south
central Charlevoix Counties through MIDNIGHT EDT...
At 1057 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Spider Lake to 9 miles north of Farwell.
Movement was north at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
These storms will move through Kalkaska...Williamsburg...
Acme...Torch Lake and other communities in Missaukee...Kalkaska...
and Antrim Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4457 8554 4501 8544 4502 8542 4533 8537
4539 8524 4510 8487 4417 8487 4417 8517
TIME...MOT...LOC 0257Z 173DEG 49KT 4463 8551 4396 8490
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 11, 8:50 PM EDT | Special Marine Warning | APX | 115 min | |
| Oct 11, 9:37 PM EDT | Special Marine Warning | APX | 113 min | |
| Oct 11, 10:40 PM EDT | Special Marine Warning | APX | 2 hr |
Nearby
Special Weather Statements in Michigan, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.